Will wide-eyed look from 5 years of botox/dysport go away? (photo)

I have been getting botox and disport injections for the past 5 years. In the past year, I went from getting it injected in my forehead to getting it injected into the forehead and crow's feet area. What I didn't really notice until it became more prominent was that eyes have taken on a "bug-eyed" look in one eye, with the white showing. My eyes look very dissimilar now - I was wondering if this would go away if I stop using Botox. This has really affected my self esteem and my confidence.

Doctor Answers 13

Botox and Eye proptosis

It does appear that your eyes have become more proptotic (they stick out with a "bug-eyed appearance") over the past five years.  This probably not due to the Botox, but since Botox lasts for about 4 months you will know for sure after it has worn off (4-5 months after your last treatment).  Hyperthyroidism or Graves' disease are common causes of orbital proptosis and this is fairly easy to test for.  I would schedule a visit with your primary care physician (or possibly you OB/GYN if they order labs for you) and have this evaluated to make sure there aren't any medical issues.


Saint Louis Plastic Surgeon
5.0 out of 5 stars 7 reviews

Bug-eyed appearance

Thank you for the question. Botox wears off at about 4 months, but lasts longer with multiple long term injections. Your eyelid retraction is probably not connected to the injections you have been receiving. It can be a sign of thyroid disease. You should discuss this with your physician. Good luck.

Bug Eyed" from Botox

The Botox and Dysport will wear off in 3 to 4 months. you may want to have your thyroid gland checked to rule out a thyroid problem  causing the "bug eyed" look.. It may not be the Botox at all causing the problem.Your injecting docotr can  do the blood work for you or you can see your regular docotr or Gynecologist for the blood test.

Esta Kronberg, MD
Houston Dermatologic Surgeon
5.0 out of 5 stars 29 reviews

Will wide-eyed look from 5 years of botox/dysport go away?

Thank you for your photographs and question, and I am sorry that your Botox treatment has not been what you anticipated.  Once the Botox wears off, 3-4 months after your injections, your eyes should return to their prior shape.  The "bug-eyed" look was likely due to over treatment of your crows feet, and with a reduction in the amount, or a different pattern of injection, you should be able to improve the wrinkling without the side effect of changing your eye shape.  Hope that this helps.  

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

Will wide-eyed look from 5 years of botox/dysport go away

Thank you for submitting your question.  Botox will wear off on average of 3 months.  The results of botox will go away once you discontinue.  Discuss ypur concerns with ypur injector.  Best Wishes

Botox/Dysport and Results Causing Wide Eyes

If you stop the botox/dysport this will go away.  Botox/dysport do not last more than 3-4 months in the majority of people, the results are reversible.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Wide eye look with Botox/Dysport

This is a rare problem to find, but the effects of this problem should subside and disappear as soon as the Botox/Disport stop working. It can take anywhere from 3-4 months after the last injection.

Hope this helps,
Dr. Gus Diaz

Gustavo A. Diaz, MD
Charlotte Facial Plastic Surgeon
4.7 out of 5 stars 15 reviews

Botox causing wide eyes

Yes this will for sure subside. I would stay up with the injections in the glabella and forehead. If you choose to not inject around your eyes the next time would be a good idea to let things settle out. If you choose to continue to get injected around the eyes ask for less units the next time. 

Lee B. Daniel, MD
Eugene Plastic Surgeon
4.7 out of 5 stars 16 reviews

Wide eyed look after botox

Fortunately for you, the wide eyed appearance should resolve with time. This may take up to six months however, depending on how much dosing you used prior and your metabolism. The crows feet area represent muscle fibers from the obicularis occuli which is a circular muscle. Weakening the lateral aspect of the muscle prevents it from pulling the lateral eyebrow down, and hence, over time it tends to go up, creating a surprised look.

Your doctor may have discussed this with you prior. It is very rare indeed to have permanent changes from any of the toxins, so time is your friend in this instance. 

Paul S. Thesiger, MD
Chevy Chase Plastic Surgeon
5.0 out of 5 stars 3 reviews

Botox and eyes

One of the nice things about Botox is that if ever you don't like the results you can just stop getting it and everything goes back to the way it was before the Botox

Melvin Elson, MD
Nashville Dermatologist
5.0 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.